Alert archive / Indiana / Flash Flood Warnings in 2018

Flash Flood Warning 30, NWS Wilmington, OH

July 20, 2018Dearborn County, Ripley County, Indiana

NWS Wilmington, OH issued this flash flood warning at Jul 20, 2018, 2:11 PM EDT for Dearborn County, Ripley County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2018, 2:11 PM EDT (18:11 UTC)
Expired
Jul 20, 2018, 5:03 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Dearborn County, IN, Ripley County, IN

The radar

The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.2 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

369 
WGUS51 KILN 201811
FFWILN
INC029-137-202115-
/O.NEW.KILN.FF.W.0030.180720T1811Z-180720T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
211 PM EDT FRI JUL 20 2018

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Ripley County in southeastern Indiana...
  Dearborn County in southeastern Indiana...

* Until 515 PM EDT.

* At 211 PM EDT, radar indicated that thunderstorms had produced
  heavy rain across the warned area. Heavy rain continues to fall 
  with another 2 to 3 inches possible. Runoff from this excessive 
  rainfall will cause flash flooding to occur.

* Some locations that will experience flooding include...
  Batesville, Lawrenceburg, Greendale, Aurora, Bright, Hidden Valley,
  Versailles, Milan, Osgood, Dillsboro, Moores Hill, Guilford, Logan,
  Manchester, Sunman, St. Leon, Holton, West Harrison, Napoleon and
  Millhousen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3920 8544 3929 8526 3930 8482 3910 8484
      3891 8542 3891 8544

$$
1 follow-up statement
443 
WGUS71 KILN 202103
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
503 PM EDT FRI JUL 20 2018

INC029-137-202110-
/O.CAN.KILN.FF.W.0030.000000T0000Z-180720T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ripley IN-Dearborn IN-
503 PM EDT FRI JUL 20 2018

...THE FLASH FLOOD WARNING FOR RIPLEY AND DEARBORN COUNTIES IS
CANCELLED...

The heavy rain has ended. However, the chance for thunderstorms will 
continue into this evening. Additional heavy rainfall could result 
in some flodding issues. 

Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.

LAT...LON 3920 8544 3929 8526 3930 8482 3910 8484
      3891 8542 3891 8544

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:01 PM EDT, 10 minutes earlier.

Area forecast discussion, Jul 20, 2:01 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
201 PM EDT Fri Jul 20 2018

.SYNOPSIS...
A warm front will move north into the region today, as a area of low
pressure develops and moves into the southern Great Lakes. This low
will remain in place through the next several days, bringing chances
of showers and thunderstorms. An upper-level trough will remain in
place going into next week, with temperatures remaining slightly
below normal.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Gearing up for the potential for severe storms in multiple
rounds this afternoon and evening. Persistent storms over KILN
during morning balloon launch time prevented a 12z sounding, but
expect additional sounding to be launched as close to 17z as
possible, avoiding any existing storms.

Complicated forecast through the afternoon, with multiple rounds
of storms. For the most part storms currently pushing through
the area will be benign as they are mainly elevated in nature,
but a stronger storm with small hail and wind gusts to 40mph and
small hail can't be ruled out.

After a late morning/early afternoon lull, increasing
instability with MU CAPE approaching 2500 to even 400 j/Kg in
especially the SW forecast area combined with 0-6km bulk shear
of 30+ kts. An even more impressive 0-3km shear increase to
45 to 50kt between 20-00z which raises a concern for severe
storms as well as low level rotation, especially where discreet
storms have the greatest potential in forming in the SW. A fair
amount of uncertainty as far as what this mornings storms may
do to dampen instability this afternoon. But with the stacked
low, lifting warm front and low level shear coinciding during
favorable diurnal instability, current thinking is that
especially the low level shear and steepening lapse rates
pushing into the region should be enough to overcome of this.

Have tried to update the timing of thunderstorms in the existing
forecast, enhancing the threat for strong storms in the western
forecast area just slightly earlier than previous forecast.

The overall nature of storm movement and recent dry conditions
do not lend to a highly favorable flash flood scenario, but will
be watching areas where thunderstorm lines become E-W oriented,
as well as slower moving discreet or supercell storms track.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Convection may very well continue into the overnight hours,
especially as there will actually be forcing (perhaps a bit of a
rarity for July). However, severe potential should gradually
wind down as the diurnal cycle fades.

By Saturday morning, the stacked low will be moving into
southern Michigan, with a modified air mass expected to be in
place over the Ohio Valley -- one that is more moist, as still
unstable, but with poorer lapse rates through the mid levels.
Convective development still appears likely, as additional
vorticity maxima rotate around the low. Overall the threat for
severe weather on Saturday appears slim, with weak instability
and shear. However, though wind flow will be weaker, there may
be enough turning in the low-level flow to warrant a low-end
(and very conditional) tornado risk.

Max temps are expected to be in the upper 70s to around 80.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
For Saturday night into Sunday, the center of the upper level low
will meander south across our region. Ongoing showers/storms to
start Saturday evening will continue for much of the region as we
head into Sunday. Temperatures will be held down on Sunday due to
clouds and precipitation (upper 70s to the lower 80s)

Thereafter, it will be a slow process as the center of the upper
level low drifts south and the whole upper level trough gradually
shears through time as we head into mid week next week. At the
surface, an inverted trof will remain across the region. The weak
low level convergence with this feature and the lingering upper
level trough should favor our eastern zones in terms of higher pcpn
chances. Also, coverage of showers/storms will favor the diurnal
cycle due to weak forcing but with the highest instability in the
afternoon/early evening. Highs will range from the lower to mid 80s
with lows in the mid to upper 60s.

A weak cold front may arrive by late in the week from the west as
the upper level flow becomes  zonal. Timing is an issue, so only low
PoPs will be kept for Thursday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Showers and storms will increase in coverage with the warm
frontal boundary nosing into the area. Increasing instability
will mean strong to severe storms possible, so have included a
period with a tempo of at least 35-40kt wind gusts possible
through 00z in the west and a lesser possibility in the eastern
TAF sites through about 02-03z. Very heavy rain also with these
storms to occasional mvfr visibility and even ifr in the
downpours.

Even after the severe threat diminishes after 00-03z, lingering
shra and scattered tsra, along with low ceilings will continue
mvfr conditions. With the upper low expected to linger over the
region through Saturday, mvfr cigs still possible through the
period.

OUTLOOK...Thunderstorms will remain possible at times from
Saturday afternoon through Monday, and then again on Tuesday
afternoon.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hatzos
NEAR TERM...JDR
SHORT TERM...Hatzos
LONG TERM...Hickman
AVIATION...JDR
Hazardous weather outlook, Jul 20, 10:06 AM EDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1006 AM EDT Fri Jul 20 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>045-
051>054-060>063-070>072-077>081-211415-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Miami-Champaign-Clark-Madison-Preble-
Montgomery-Greene-Fayette OH-Butler-Warren-Clinton-Hamilton-Clermont-
Brown-Highland-Adams-
1006 AM EDT Fri Jul 20 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Multiple rounds of thunderstorms are expected today, with strong to severe
beginning in early afternoon pushing from Indiana into Ohio and
Kentucky, and then at least one additional round of strong to
severe storms again in the very late afternoon into the evening,
again pusing in from Indiana into Ohio and Kentucky.

Severe storms are possible with each of these rounds of storms
through the evening hours. The main threat will be damaging wind.
Large hail is also possible, and there is an increased potential for
some storms to produce tornadoes.

Torrential rain is also possible. While widespread flash flooding is
not likely, where thunderstorms track repeatedly over the same area,
there is a flash flood threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

OHZ046-055-056-064-065-073-074-082-088-211415-
Delaware-Franklin OH-Licking-Pickaway-Fairfield-Ross-Hocking-Pike-
Scioto-
1006 AM EDT Fri Jul 20 2018

This Hazardous Weather Outlook is for Central Ohio and South
Central Ohio.

.DAY ONE...Today and Tonight.

Widespread Showers and thunderstorms will push through area multiple
times today and into the evening.

Strong to severe storms are possible with an early to mid afternoon
round of storms, and again with a very late afternoon to early
evening round of storms. A few storms may become severe, with the
main threat being damaging wind, but large hail is also a threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, Jul 20, 1:38 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Wilmington OH
138 PM EDT FRI JUL 20 2018

INZ050-058-059-OHZ042-051-060-061-201815-
Fayette IN-Union IN-Wayne IN-Montgomery OH-Darke OH-Preble OH-
Miami OH-
138 PM EDT FRI JUL 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE...UNION AND
EAST CENTRAL FAYETTE COUNTIES IN EAST CENTRAL INDIANA...PREBLE...
SOUTHEASTERN DARKE...WESTERN MONTGOMERY AND SOUTHWESTERN MIAMI
COUNTIES IN WEST CENTRAL OHIO UNTIL 215 PM EDT...

At 138 PM EDT, radar indicated a strong thunderstorm near Liberty,
moving east at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...
Frequent cloud-to-ground lightning...

Locations impacted include...
Dayton, Richmond, Trotwood, Miamisburg, Eaton, Moraine, West
Carrollton, Liberty, Camden, Lewisburg, New Paris, West Alexandria,
Gratis, West College Corner, Clayton, Salem, Brookville, Germantown,
New Lebanon and Farmersville.

This includes the following Interstates...
 I-70 in Indiana between mile markers 155 and 156.
 I-70 in Ohio between mile markers 0 and 25.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3977 8512 3999 8440 3962 8423 3957 8475
      3957 8481 3956 8481 3954 8500
TIME...MOT...LOC 1738Z 251DEG 45KT 3968 8487

Binau
Local storm report, Jul 20, 1:48 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
148 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             EATON                   39.75N 84.63W
07/20/2018  M0.25 INCH       PREBLE             OH   EMERGENCY MNGR

&&

JEG
Local storm report, Jul 20, 1:51 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
151 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             WEST ALEXANDRIA         39.74N 84.53W
07/20/2018  M0.50 INCH       PREBLE             OH   EMERGENCY MNGR

&&

JEG
Local storm report, Jul 20, 1:56 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
156 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             3 NE OSGOOD             39.16N 85.25W
07/20/2018  M0.75 INCH       RIPLEY             IN   TRAINED SPOTTER

&&

JEG
Special weather statement, Jul 20, 2:01 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
201 PM EDT FRI JUL 20 2018

OHZ051-060-061-201845-
Montgomery OH-Preble OH-Miami OH-
201 PM EDT FRI JUL 20 2018

...A STRONG THUNDERSTORM WILL AFFECT PREBLE...MONTGOMERY AND
SOUTHWESTERN MIAMI COUNTIES UNTIL 245 PM EDT...

At 200 PM EDT, radar indicated a strong thunderstorm over Eaton,
moving northeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Dayton, Kettering, Trotwood, Miamisburg, Vandalia, Englewood, Eaton,
Moraine, West Milton, Oakwood, West Carrollton, Camden, Lewisburg,
West Alexandria, Gratis, Clayton, Union, Brookville, Germantown and
New Lebanon.

This includes the following Interstates...
 I-70 in Ohio between mile markers 13 and 31.
 I-75 in Ohio between mile markers 47 and 57.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3997 8432 3971 8410 3969 8411 3957 8466
      3974 8476
TIME...MOT...LOC 1800Z 234DEG 25KT 3972 8460

AR
Special weather statement, Jul 20, 2:02 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Wilmington OH
202 PM EDT Fri Jul 20 2018

INZ073>075-080-KYZ089>100-OHZ077>079-081-201945-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Hamilton-Clermont-Brown-Adams-
Including the cities of Batesville, Milan, Versailles,
Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton, Warsaw,
Florence, Burlington, Oakbrook, Covington, Erlanger,
Independence, Newport, Alexandria, Owenton, Williamstown,
Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville,
Mount Olivet, Maysville, Vanceburg, Tollesboro, Cincinnati,
Milford, Georgetown, Mount Orab, West Union, and Peebles
202 PM EDT Fri Jul 20 2018

...STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON...

Strong to severe thunderstorms will be likely this afternoon as a
large complex of developing thunderstorms over southeast Indiana,
southwest Ohio and northern Kentucky sweeps east and southeast
through the Tri-State area. All weather hazards will be possible
with these storms, including damaging wind gusts, large hail,
flash flooding, and isolated tornadoes. Prepare ahead of time by
knowing how you will receive warnings and what your action plan
will be if a warning is issued.

Binau

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:51 AM EDTSpecial Weather StatementILNFayette24 min
Jul 20, 1:12 PM EDTSpecial Weather StatementILNDearborn, Ripley63 min
Jul 20, 1:24 PM EDTSevere Thunderstorm WarningILNDearborn, Ripley51 min
Jul 20, 1:38 PM EDTSpecial Weather StatementILNUnion37 min
Jul 20, 1:47 PM EDTAreal Flood AdvisoryILNDearborn, Ripley2 hr
Jul 20, 2:10 PM EDTSevere Thunderstorm WarningILNDearborn, Ohio, Ripley, Switzerland50 min
Jul 20, 2:32 PM EDTAreal Flood AdvisoryILNDearborn, Ohio, Ripley, Switzerland118 min
Jul 20, 2:49 PM EDTSevere Thunderstorm WarningILNOhio, Switzerland25 min
Jul 20, 3:17 PM EDTAreal Flood AdvisoryILNSwitzerland113 min
Jul 20, 3:58 PM EDTFlash Flood WatchILNDearborn, Ohio, Ripley, Switzerland5 hr
Jul 20, 4:12 PM EDTSpecial Weather StatementILNSwitzerland33 min
Jul 20, 4:37 PM EDTSpecial Weather StatementILNOhio, Switzerland23 min
Jul 20, 5:17 PM EDTSpecial Weather StatementILNRipley28 min
Jul 20, 5:25 PM EDTSevere Thunderstorm WarningILNRipley35 min
Jul 20, 5:52 PM EDTFlash Flood WarningILNRipley113 min
Jul 20, 6:59 PM EDTSpecial Weather StatementILNOhio, Switzerland31 min
Jul 20, 7:10 PM EDTSevere Thunderstorm WarningILNSwitzerland35 min
Jul 20, 7:23 PM EDTSpecial Weather StatementILNSwitzerland37 min

Nearby

Flash Flood Warnings in Indiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.